Thunderstorm Wind, Lewis
- When
- June 10, 4:15 PM EST
- Where
- Lewis County, 0.85 mi NW of Lowville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 43.790, -75.490
After a strong line of convection that moved through the Eastern Lake Ontario region, there was about a six period of tranquil weather during which the atmosphere warmed and became unstable again ahead of the next prefrontal trough in front of the relatively dry cold front upstream. Outflows from developing cells over Lake Ontario were again the main focusing boundary on which all severe weather…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
After a strong line of convection that moved through the Eastern Lake Ontario region, there was about a six period of tranquil weather during which the atmosphere warmed and became unstable again ahead of the next prefrontal trough in front of the relatively dry cold front upstream. Outflows from developing cells over Lake Ontario were again the main focusing boundary on which all severe weather developed. Lewis County was hardest hit with damage being reported in Lowville, Beaver Falls and Kirschnerville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 10, 2:43 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
343 PM EDT TUE JUN 10 2008
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON AND EARLY
EVENING. HIGH PRESSURE WILL THEN BUILD DOWN FROM ONTARIO AND PROVIDE
FINE DRY JUNE WEATHER FOR WEDNESDAY THROUGH FRIDAY WITH TEMPERATURES
WARMING ABOVE AVERAGE AGAIN. THE NEXT FRONT SHOULD ARRIVE ON
SATURDAY WITH THE THREAT OF SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
STRONG CONVECTION ASSOCIATED WITH COLD FRONT MOVING INTO WESTERN NY
AS OF 19Z. EXPECT STRONGEST ACTIVITY AGAIN LT THIS AFTERNOON INTO
EARLY EVENING EAST OF THE GENESEE VALLEY WHERE HAD MOST DIURNAL
HEATING AND GREATEST INSTABILITY DEVELOPING. TEMPS UP TO 85 TO 90
AHEAD OF THE COLD FRONT FROM THE GENESEE VALLEY EAST WITH DEW PTS
GENLY IN THE LOW TO MID 60S. LIS FROM -4 TO -7 AND CAPES FROM 15
HDRD J/KG ACROSS THE FINGER LKS TO 2-3 THSD J/KG ACROSS THE NORTH
COUNTRY. HAVE TSTMS WITH GUSTY WINDS INTO ERLY EVE IN THE WEST FROM
THE GENESEE VALLEY WESTWARD WITH STRONG DAMAGING WINDS AND LARGE
HAIL IN THE SVR TSTM WATCH AREA FROM ONTARIO AND WAYNE COUNTIES
EASTWARD THROUGH 10 PM.
PRECIP SHLD TAPER OFF BEHIND THE FRONT EARLY THIS EVENING FROM WEST
TO EAST WITH CLRING SKIES OVERNIGHT AS HIGH PRESSURE BUILDS EAST.
TEMPS SHLD DROP TO MORE COMFORTABLE LEVELS WITH LOWS IN THE 50S. THE
HIGH WILL BRING COOLER AND DRIER AIR TO THE REGION ON WEDNESDAY WITH
MORE COMFORTABLE HUMIDITY LEVELS. SKIE SHLD GENLY BE PTLY TO MSTLY
SUNNY WITH HIGHS IN THE MID 70S TO LOWER 80S.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
FINE JUNE WEATHER LOOKS TO PREVAIL DURING THIS PERIOD AS HIGH
PRESSURE BUILDS DOWN FROM ONTARIO AND GRADUALLY SETTLES EAST TO
THE COAST BY FRIDAY. THERE WILL BE A SECONDARY TROF PASSING
ACROSS THE AREA WEDNESDAY WHICH MAY PRODUCE SOME INSTABILITY
CLOUDINESS BUT LITTLE CHANCE OF ANY SHOWERS. 850 MB TEMPS WILL WARM
FROM 10C WED TO 16C BY FRI...WITH CORRESPONDING TEMPS IN MID TO
UPPER 70S WEDNESDAY...NEAR 80 THURSDAY...AND MID 80S FRIDAY. CLOUDS
WILL BEGIN TO INCREASE IN WEST FRIDAY AFTERNOON BUT ANY SHOWERS
SHOULD HOLD OFF UNTIL FRIDAY NIGHT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WE HAVE FAVORED THE SLOWER ECMWF, AND HAVE THE NEXT FRONT CROSSING
THE AREA ON SATURDAY AND PULLING OUT SATURDAY NIGHT. THERE MAY BE A
FEW SHOWERS LINGERING OVER CENTRAL NEW YORK SUNDAY. THE NEXT FRONT
APPROACHES THE AREA MONDAY AND CROSSES MONDAY NIGHT AND TUESDAY.
TEMPERATURES WILL MODERATE AFTER THE FRONT ON SATURDAY WITH HIGHS
EXPECTED NEAR SEASONAL NORMALS IN THE MID TO UPPER 70S.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TORNADO WATCH REMAINS IN EFFECT FROM ONTARIO AND WAYNE COUNTIES
EASTWARD THROUGH 6 PM. A LINE OF SHWRS/TSTMS IS DEVELOPING QUICKLY
AT THE START OF THE TAF PERIOD ALNG THE COLD FRNT EXTENDING NE FROM
NEAR ERIE PA ACROSS LK ERIE TO THE NIAGARA PENINSULA. THE LINE WILL
MOVE EAST ACROSS THE REGION DURG THE AFTERNOON. GIVEN THE
MOISTURE-LADEN ATMOSPHERE PRECEDING THE FRONT...THERE WILL BE A
STRONG LIKELIHOOD OF MVFR/IFR CONDITIONS IN THE STORMS. IN
ADDITION...THE VERY STRONG WIND FIELDS ACCOMPANYING THIS SYSTEM WILL
LEAD TO A RISK OF SEVERE STORMS WITH STRONG WINDS AND LARGE
HAIL...PARTICULARLY IF A SQUALL LINE AND/OR BOWING CONVECTIVE
SEGMENTS DEVELOPS. HAVE ADDED TEMPO GROUPS TO THE 18Z TAFS TO
INDICATE GUSTS TO 40 KTS AT THIS TIME BUT MAY HAVE TO ADD GUSTS TO
50 KTS AS THE STORMS APPROACH INDIVIDUAL TAF SITES. SPC HAS MODERATE
RISK OF SVR EAST OF I-81 WITH SLGT RISK OF SVR ELSEWHERE.
FOLLOWING THE FRONT...A CLEARING TREND AND RETURN TO VFR CONDITIONS
IS EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING HOURS FROM
WET TO EAST...WITH VFR CONDITIONS THEN EXPECTED TO CONTINUE THROUGH
THE BALANCE OF THE TAF PERIOD. THERE MAY BE OCNL IFR CIGS EAST OF LK
ONTARIO ARND KART FROM ARND 09Z-13Z.
OUTLOOK...
WEDNESDAY THROUGH FRIDAY...VFR.
SATURDAY...MVFR IN SCATTERED SHOWERS AND THUNDERSTORMS.
SUNDAY...VFR
&&
.MARINE...
BRISK WESTERLIES BEHIND THE FRONT THIS EVENING...WITH MARGINAL SMALL
CRAFT CRITERIA BEING MET FOR AWHILE INTO THE EVENING ON EASTERN LAKE
ERIE AND EASTERN LAKE ONTARIO. MODERATE SOUTHWEST WINDS WEDNESDAY
WILL BACK TO NORTHEAST WEDNESDAY NIGHT. THURSDAY AND FRIDAY SHOULD
SEE LIGHT WINDS...GRADUALLY VEERING FROM NORTHEAST AND EAST THURSDAY
TO SOUTHEAST AND SOUTH BY LATE FRIDAY AS THE HIGH SETTLES OFF TO OUR
EAST AND SOUTHEAST.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LEZ040-
041.
SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LOZ044-045.
&&
SYNOPSIS...APB
NEAR TERM...JJP
SHORT TERM...APB
LONG TERM...APB
AVIATION...JJP
MARINE...APBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 410 PM EDT TUE JUN 10 2008 NYZ006>008-112015- OSWEGO-JEFFERSON-LEWIS- 410 PM EDT TUE JUN 10 2008 ...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS CAN CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-014-112015- WAYNE-NORTHERN CAYUGA-ONTARIO- 410 PM EDT TUE JUN 10 2008 ...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. STORMS CAN CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-010>013-019>021-085-112015- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 410 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. STORMS CAN CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-112015- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 410 PM EDT TUE JUN 10 2008 ...TORNADO WATCH 499 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THUNDERSTORMS COULD BECOME STRONG TO SEVERE AS THEY CROSS THE REGION THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042-043-062-063-112015- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 410 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT THUNDERSTORMS COULD BECOME STRONG TO SEVERE AS THEY CROSS THE REGION LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-112015- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 410 PM EDT TUE JUN 10 2008 ...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS COULD BECOME STRONG TO SEVERE AS THEY CROSS THE REGION THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1154 AM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG FULTON 43.32N 76.42W
06/10/2008 OSWEGO NY AMATEUR RADIO
WIDESPREAD TREES AND POWER LINES DOWN FROM OSWEGO TO
FULTON
1106 AM MARINE TSTM WIND OSWEGO 43.46N 76.50W
06/10/2008 M58.00 MPH OSWEGO NY BUOY
OSWEGO NOS SITE
&&
HIBBERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
136 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM FUNNEL CLOUD CATO 43.16N 76.58W
06/10/2008 CAYUGA NY EMERGENCY MNGR
1120 AM TSTM WND DMG PULASKI 43.57N 76.13W
06/10/2008 OSWEGO NY PUBLIC
TREES DOWN
1215 PM FUNNEL CLOUD LORRAINE 43.77N 75.96W
06/10/2008 JEFFERSON NY EMERGENCY MNGR
TREES DOWN TOO
0112 PM TSTM WND DMG HARRISVILLE 44.15N 75.32W
06/10/2008 LEWIS NY PUBLIC
NUMEROUS TREES DOWN
&&
ZAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
138 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM TSTM WND DMG OSWEGO 43.46N 76.50W
06/10/2008 OSWEGO NY AMATEUR RADIO
TREES AND WIRES DOWN. BUS SHELTER BLOWN OVER
&&
ZAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
159 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG 1 S SANDY CREEK 43.63N 76.09W
06/10/2008 OSWEGO NY PUBLIC
APPROXIMATE 500 FEET LENGTH OF TREES DOWN
&&
DTHOMASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
200 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM TSTM WND DMG 5 NE NATURAL BRIDGE 44.12N 75.41W
06/10/2008 LEWIS NY PUBLIC
TREES AND WIRES DOWN IN DIANA
&&
ZAFFThe Ft Drum radar (KTYX), 16 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121694, 121696, 121697.